Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 209, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 15, 2016, 6:00 PM MDT for Eddy County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2016, 6:00 PM MDT (00:00 UTC)
- Expired
- Sep 15, 2016, 7:00 PM MDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 70.0 mph
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 15, 12:42 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1190 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1881 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
717
WUUS54 KMAF 160000
SVRMAF
NMC015-160100-
/O.NEW.KMAF.SV.W.0209.160916T0000Z-160916T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 PM MDT THU SEP 15 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL EDDY COUNTY IN SOUTHEASTERN NEW MEXICO...
* UNTIL 700 PM MDT
* AT 558 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
LAKEWOOD...OR 13 MILES SOUTHEAST OF ARTESIA...MOVING SOUTHEAST AT
20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
SEVEN RIVERS AIRPORT...AVALON...LIVING DESERT STATE PARK...
SEVEN RIVERS...LAKEWOOD...BRANTLEY LAKE STATE PARK...
CARLSBAD NORTH...LAKE AVALON AND OTIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
&&
LAT...LON 3259 10447 3283 10430 3264 10383 3225 10421
TIME...MOT...LOC 2358Z 298DEG 18KT 3268 10430
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
$$
491 follow-up statement
366
WWUS54 KMAF 160027
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 PM MDT THU SEP 15 2016
NMC015-160100-
/O.CON.KMAF.SV.W.0209.000000T0000Z-160916T0100Z/
EDDY NM-
627 PM MDT THU SEP 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR CENTRAL EDDY COUNTY...
AT 625 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST
OF AVALON...OR 17 MILES NORTH OF CARLSBAD...MOVING EAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
AVALON...LIVING DESERT STATE PARK...CARLSBAD NORTH...AND LAKE AVALON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3263 10436 3281 10428 3264 10383 3225 10421
TIME...MOT...LOC 0025Z 280DEG 18KT 3264 10414
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
$$
49What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 5:18 PM MDT, 42 minutes earlier.
Area forecast discussion, Sep 15, 5:18 PM MDT, 42 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 618 PM CDT THU SEP 15 2016 .DISCUSSION... See 00z aviation discussion below. && .AVIATION... Thunderstorms are possible throughout the period with the best chances being for CNM and HOB. Did not add TEMPO groups in for the other terminals for now but will amend as necessary. Outside of thunderstorms, winds will remain fairly light out of the south. There is a slight chance of low ceilings and visibilities around 12z for all terminals but the best chances will be for CNM and HOB. && .PREV DISCUSSION... /issued 210 PM CDT THU SEP 15 2016/ DISCUSSION... An upper trough located over the Northern Rockies this morning extends south to Mexico while the ridge over the east extends from the Gulf to the Great Lakes. The trough will tear in two with a portion of it digging back to the SW and forming a cut off low by Saturday. Models eventually weaken this feature before sweeping it east next week. Models have been advertising fropas but these fronts have tended not to end up making it here. Now it appears do not have a significant front arriving till the end of next week. As a result temps warm above normal next week into the 90s. Had morning storms over SE NM that have lingered into this afternoon and drifted into Southern Lea and Western Permian Basin. High pops Friday and Friday night north as models develop good qpf along an E- W trough/boundary. Latest SWODY1 has SE NM in a slight risk severe due to a lingering boundary... surface heating... good shear... and nose of upper jet... now A Severe Thunderstorm Watch is in effect until 02z. Also SE NM... Upper Trans Pecos... and much of the Permian Basin are in a marginal risk of excessive rainfall tonight. Have increased pops tonight NW and will mention severe/flooding potential in the HWO. Rain chances will continue through the weekend. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 70 90 69 88 / 40 30 50 30 Carlsbad 66 89 65 86 / 50 30 20 30 Dryden 71 94 72 92 / 10 10 10 20 Fort Stockton 69 92 69 91 / 30 20 20 20 Guadalupe Pass 62 86 63 80 / 50 30 20 30 Hobbs 64 84 63 84 / 50 50 40 40 Marfa 58 85 58 83 / 30 40 20 30 Midland Intl Airport 68 91 69 88 / 40 30 30 20 Odessa 68 90 68 87 / 40 30 30 20 Wink 69 92 68 90 / 40 30 30 20 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 99/99/
Hazardous weather outlook, Sep 15, 1:01 PM MDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 201 PM CDT THU SEP 15 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 201 PM CDT THU SEP 15 2016 /101 PM MDT THU SEP 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING ACROSS SOUTHEAST NEW MEXICO...WITH THE PRIMARY THREATS INCLUDING LARGE HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EDDY AND LEA COUNTIES UNTIL 8 PM MDT THIS EVENING. SEE THE WATCH PRODUCT FOR DETAILS. SCATTERED THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE AREA THROUGH TONIGHT. GUSTY WINDS TO 50 MPH AND FREQUENT LIGHTNING ARE POSSIBLE. LOCALLY HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING CONCERNS...PARTICULARLY IN LOW LYING AREAS AND AREAS WITH POOR DRAINAGE...AS WELL AS ANY LOCATIONS THAT RECEIVED RECENT RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE FORECAST AREA FRIDAY. SOME OF THE STORMS COULD BECOME STRONG...CAPABLE OF PRODUCING WINDS TO 50 MPH...FREQUENT LIGHTNING STRIKES...AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS SOUTHEAST NEW MEXICO. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Sep 15, 4:02 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
502 PM CDT THU SEP 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FUNNEL CLOUD 1 W HOPE 32.82N 104.75W
09/15/2016 EDDY NM TRAINED SPOTTER
FUNNEL CLOUD NOT REACHING THE GROUND, BUT BECOMING CLOSER
AS THEY REPORT IT ON THE PHONE.
&&
CMRLocal storm report, Sep 15, 4:23 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 PM CDT THU SEP 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TORNADO 1 W HOPE 32.82N 104.75W
09/15/2016 EDDY NM EMERGENCY MNGR
&&
JDLocal storm report, Sep 15, 4:35 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
535 PM CDT THU SEP 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 10 W ARTESIA 32.85N 104.60W
09/15/2016 E0.75 INCH EDDY NM PUBLIC
DIME SIZE HAIL REPORTED.
&&
MSCHULDTLocal storm report, Sep 15, 5:51 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
651 PM CDT THU SEP 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 5 S ARTESIA 32.78N 104.43W
09/15/2016 E1.00 INCH EDDY NM PUBLIC
549 PM MDT.
&&
CMRLocal storm report, Sep 15, 5:56 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CDT THU SEP 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 4 S ARTESIA 32.79N 104.43W
09/15/2016 E1.75 INCH EDDY NM PUBLIC
REPORTED 550 PM MDT.
&&
CMRThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 6:53 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 54 min |
| Sep 15, 8:45 PM MDT | Special Weather Statement | MAF | Eddy | 60 min |
| Sep 15, 8:54 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 66 min |
| Sep 15, 9:45 PM MDT | Special Weather Statement | MAF | Eddy | 60 min |
| Sep 15, 10:06 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 54 min |
| Sep 16, 2:47 AM MDT | Special Weather Statement | MAF | Lea | 43 min |
| Sep 16, 3:46 AM MDT | Special Weather Statement | MAF | Lea | 44 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.